New Mexico, 2011

Hail in New Mexico, July 26, 2011

July 26, 2011 · NWS ABQ · 1 event in 1 county or zone

Hail and heavy rains plagued the Sandia and Manzano Mountains on the 26th. Fortunately though, despite some ponding of water in a parking lot, no flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Hail and heavy rains plagued the Sandia and Manzano Mountains on the 26th. Fortunately though, despite some ponding of water in a parking lot, no flooding was reported. The worst of it was nickel sized hail near Ponderosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 1:54 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 26, 1:54 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT TUE JUL 26 2011

.DISCUSSION...ONCE AGAIN TODAY...EARLY CONVECTIVE INITIATION WAS
OBSERVED AMIDST FAIRLY HEALTHY AND SLIGHTLY ABOVE AVERAGE
PRECIPITABLE WATER VALUES AND A QUICKLY DESTABILIZING ATMOSPHERE.
AS WAS ADVERTISED STORM MOTIONS HAVE ALTERED AGAIN SINCE THE UPPER
HIGH HAS TAKEN RESIDENCE EAST OF NEW MEXICO...ALLOWING CELLS TO
DRIFT FROM SOUTHWEST TO NORTHEAST. STORMS NORTH OF INTERSTATE 40
ARE SEEING A FASTER MOTION WHERE UPPER FLOW IS A BIT STRONGER DUE
TO THE CONCENTRATION OF INCREASED SOUTHWESTERLIES PUSHING INTO THE
CENTRAL ROCKIES. HEAVY RAINFALL IS EXPECTED TO BE MORE SPARSE AND
ISOLATED THROUGH THE EVENING...BUT ANY TRAINING CELLS COULD POSE
THE RISK FOR LOCALIZED FLOODING. THIS WILL BE ESPECIALLY TRUE FOR
THE BURN SCAR AREAS WHERE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
UNTIL 10 PM.

AS DEPICTED BY FORECAST MODELS...THE UPPER HIGH WILL SWELL IN
SPATIAL SIZE OVER THE SOUTHERN U.S. ON WEDNESDAY WITH A CENTROID
REMAINING IN WEST TEXAS. CONSEQUENTLY THE UPPER LEVEL WIND FIELDS
IN NEW MEXICO WILL RELAX SOME MORE...OFFERING SLOWER STEERING
MOTION TO THUNDERSTORMS. BEST STORM COVERAGE WILL BE RELEGATED
TO THE HIGH TERRAIN ZONES IN THE CENTRAL AND WESTERN PARTS OF THE
STATE...HOWEVER A STRAY STORM OR TWO CANNOT BE RULED OUT IN THE
EASTERN PLAINS DUE TO MARGINAL INSTABILITY. TEMPERATURES IN THE
EASTERN PLAINS WILL HOVER NEAR THE CENTURY MARK...POTENTIALLY
PUSHING ROSWELL TO A RECORD 37 DAYS OF HITTING AT LEAST 100
DEGREES THUS FAR THIS YEAR.

A KINK IN A WEAK SURFACE LOW WILL DEVELOP OVER THE NORTHEASTERN
PLAINS AS A FRONT SAGS SOUTHWARD ON THURSDAY. HIGHER DEWPOINTS AND
THEREFORE HIGHER CAPE/INSTABILITY WILL ACCOMPANY THE POST-FRONTAL
AIR MASS...CREATING MORE STORM COVERAGE FROM THE SANGRES EASTWARD
THROUGH COLFAX AND UNION COUNTIES THURSDAY AFTERNOON. DESPITE THE
DIRECTIONAL CHANGE IN SURFACE WINDS IN THE NORTHEAST...IT DOES NOT
APPEAR ENOUGH DIRECTION SHEAR WILL BE PRESENT THROUGH THE STORM
ENVIRONMENT FOR ANY WIDESPREAD ENHANCEMENT TO SEVERE THREAT. INTO
THE CENTRAL AND WESTERN ZONES IT WILL BE BUSINESS AS USUAL WITH
NEAR TO SLIGHTLY ABOVE NORMAL MOISTURE CONTENT FAVORING A SEASONAL
OUTBREAK OF GARDEN VARIETY STORMS.

THERE WILL LIKELY BE SOME REMNANT MOISTURE LEFT BEHIND IN THE
NORTHEAST BEFORE THE SURFACE BOUNDARY COMPLETELY WASHES OUT. THIS
WILL KEEP SCATTERED COVERAGE OF STORMS BUILT INTO THE FORECAST.
MODELS ARE IN FAIR AGREEMENT WITH THE UPPER HIGH REMAINING
CENTERED TO THE EAST OF NEW MEXICO DURING THE FRIDAY AND WEEKEND
PERIODS. THIS WILL KEEP THE SEASONAL TRENDS GOING WITH STORM
COVERAGE FAVORING WESTERN NEW MEXICO AND EASTERN ARIZONA.

52

&&

.AVIATION...ISOLD STORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS WILL BE FOUND ACROSS THE WESTERN THIRD TO PERHAPS EVEN
HALF OF THE FORECAST AREA TODAY. TERMINALS THAT WILL NEED TO BE
WATCHED FOR THESE TYPES OF CONDITIONS WILL BE GUP AND FMN THROUGH
THE REST OF TODAY. STORMS MAY ALSO IMPACT SAF AND ABQ AND WILL
CONTINUE WITH VCTS IN THE NEAR TERM. BUT THOSE SITES COULD BE
UPDATED TO A 2 HOUR TEMPO GROUP IN THE NEXT 1 TO 2 HOURS DEPENDING
ON THE MORPHOLOGY OF THE STORMS WEST OF THE RIO GRANDE VALLEY. IT
APPEARS THAT THE MOISTURE PLUME WILL SHIFT FURTHER EAST ON
WEDNESDAY AND IMPACT MORE OF THE FORECAST AREA ALTHOUGH THE
INTENSITY OF THE STORMS SHOULD LOWER SOME AS COMPARED TO TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...LARGER FOOTPRINTS OF WETTING RAIN ASSOCIATED WITH
THUNDERSTORM CELLS WILL BE FOUND ACROSS THE WESTERN THIRD OF THE
FORECAST AREA THE REST OF TODAY. BREEZINESS DUE TO A LEE SIDE
TROUGH ACROSS THE EAST WILL ALSO CONTINUE INTO THE EARLIER HALF OF
THIS EVENING WHILE OUTFLOW WINDS WOULD BE THE MAIN WIND DRIVER
ACROSS THE WEST.

HUMIDITY RECOVERIES WILL BE PRETTY GOOD ONCE AGAIN TONIGHT FAVORING
THE WESTERN AND CENTRAL MOUNTAINS. MODERATE RECOVERIES WILL BE FOUND
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS BUT STILL ABOVE 50
PERCENT.

MODELS REMAIN CONSISTENT WITH PUSHING THE MAIN PLUME OF MOISTURE
FURTHER EAST ON WEDNESDAY. THIS MEANS THAT THE STORM COVERAGE SHOULD
ACTUALLY INCREASE ACROSS THE AREA AS THE STEERING FLOWS TURN A BIT
MORE WESTERLY ALTHOUGH THE FOOTPRINT OF WETTING RAIN WITH ANY
INDIVIDUAL CELL SHOULD TREND SMALLER AS COMPARED TO TODAY. THE BEST
CHANCE OF WETTING RAIN WILL BE FOUND ACROSS THE SOUTHWEST MOUNTAINS
AND AREAS ALONG THE EAST SLOPES OF THE SANGRE DE CRISTOS.

RECYCLING OF MOISTURE WITH A BROAD UPPER HIGH IN PLACE WILL CONTINUE
ON THURSDAY AS WELL AS FRIDAY. DURING THIS PERIOD...STORM MOTIONS
WILL BE QUITE LOW. THIS MEANS THAT STORMS THAT DO FORM WILL TEND TO
PROVIDE A BETTER CHANCE OF WETTING RAIN ALTHOUGH STORM COVERAGES
WILL TREND LOWER AS THE RECYCLING CONTINUES. HUMIDITY VALUES DURING
THIS PERIOD SHOULD GENERALLY BE ABOVE 20 PERCENT ALTHOUGH CANT RULE
OUT A FEW UPPER TEENS ACROSS THE EASTERN PLAINS AND PERHAPS THE FOUR
CORNERS AREA.

MODELS CONTINUE TO TREND TOWARDS A MORE CONSOLIDATED UPPER HIGH TO
THE EAST OF THE STATE DURING THE WEEKEND. DURING THIS PERIOD...THE
FLOW SHOULD BECOME A BIT MORE SOUTH/SOUTHEASTERLY AND WILL HAVE TO
WATCH EASTERLY WAVES ORIGINATING FROM THE GULF OF MEXICO OR THE
SIERRA MADRE. THUS...PORTIONS OF THE STATE COULD GET A REINFORCING
INFLUX OF MOISTURE FROM THE SOUTH ALTHOUGH DONT LOOK FOR ANY
DRASTIC INCREASES DUE TO THE LACK OF A SIGNIFICANT OR STRONG WEST
COAST TROUGH. DRIER AND WARMER CONDITIONS WOULD BE FOUND ACROSS THE
EASTERN PLAINS WHILE THE BETTER CHANCE OF WETTING RAIN WOULD BE
FOUND ACROSS THE WESTERN THIRD TO HALF DURING THIS PERIOD.

BOTH THE ECMWF AND GFS ARE SHOWING A MORE DOUBLE BARRELED UPPER HIGH
SET UP ACROSS THE SOUTHERN TIER OF THE US EARLY NEXT WEEK. THIS
WOULD PLACE A MID LEVEL DEFORMATION ZONE ACROSS THE MIDDLE OF THE
STATE AND RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO SCATTERED
STORMS WOULD CONTINUE. THE DEFORMATION ZONE WOULD SERVE TO BE THE
FOCUS FOR THE STORMS. A BETTER OR MORE PROLIFIC MONSOON BURST WONT
BE REALIZED UNTIL WE CAN GET A MORE PRONOUNCED WEST COAST TROUGH TO
HELP AID THE MOISTURE TRANSPORT FROM SOUTH TO NORTH. THIS WILL BE
WATCHED CLOSELY AS NEXT WEEK BECOMES CLEARER.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  89  64  91 /  40  20  30  20
DULCE...........................  53  85  54  87 /  50  40  40  40
CUBA............................  55  84  57  87 /  40  40  40  40
GALLUP..........................  60  84  59  86 /  40  30  40  30
EL MORRO........................  54  80  54  82 /  50  40  40  40
GRANTS..........................  57  85  58  87 /  40  40  40  30
QUEMADO.........................  57  82  58  84 /  50  40  40  40
GLENWOOD........................  63  93  65  91 /  50  40  50  30
CHAMA...........................  50  81  49  81 /  40  50  50  40
LOS ALAMOS......................  60  86  60  86 /  20  30  40  30
PECOS...........................  58  84  58  85 /  30  30  30  40
CERRO/QUESTA....................  51  84  53  84 /  20  40  40  30
RED RIVER.......................  45  78  50  76 /  30  50  50  50
ANGEL FIRE......................  44  79  48  78 /  30  50  50  40
TAOS............................  54  86  55  87 /  20  40  40  30
MORA............................  54  85  55  82 /  30  40  40  50
ESPANOLA........................  59  89  60  91 /  30  30  30  20
SANTA FE........................  59  88  60  88 /  20  30  30  30
SANTA FE AIRPORT................  61  91  63  92 /  20  20  30  30
ALBUQUERQUE FOOTHILLS...........  66  89  67  91 /  20  20  20  20
ALBUQUERQUE HEIGHTS.............  69  91  71  93 /  20  10  20  20
ALBUQUERQUE VALLEY..............  66  93  69  95 /  20  10  20  20
ALBUQUERQUE WEST MESA...........  67  93  69  95 /  20  20  20  20
LOS LUNAS.......................  65  94  68  94 /  20  10  20  20
RIO RANCHO......................  68  93  69  93 /  20  20  20  20
SOCORRO.........................  68  94  69  95 /  30  10  20  20
SANDIA PARK/CEDAR CREST.........  56  83  61  85 /  30  20  20  40
TIJERAS.........................  63  90  63  91 /  20  20  20  30
MORIARTY/ESTANCIA...............  60  88  60  90 /  30  20  20  40
CLINES CORNERS..................  61  87  62  88 /  30  20  20  40
GRAN QUIVIRA....................  64  90  64  91 /  20  20  20  40
CARRIZOZO.......................  64  91  65  93 /  20  20  20  30
RUIDOSO.........................  58  84  62  83 /  20  30  40  40
CAPULIN.........................  59  89  59  87 /  20  30  40  50
RATON...........................  60  92  60  88 /  30  40  40  50
SPRINGER........................  62  94  62  89 /  30  30  30  50
LAS VEGAS.......................  59  89  60  88 /  30  30  30  40
CLAYTON.........................  67  99  67  96 /  10  20  20  40
ROY.............................  67  96  66  92 /  20  20  20  40
CONCHAS.........................  71  98  71  98 /  10  10  20  30
SANTA ROSA......................  70  97  70  97 /  10  10  20  30
TUCUMCARI.......................  71 101  72 100 /  10  10  20  30
CLOVIS..........................  70  98  69  97 /   5  10  10  20
PORTALES........................  69  99  70  98 /   5  10  10  20
FORT SUMNER.....................  71  98  72  98 /  10  10  20  20
ROSWELL.........................  72 101  73 100 /   5  10  20  20
PICACHO.........................  67  94  67  94 /  20  20  30  30
ELK.............................  63  86  62  87 /  20  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ508-511-512-514-526-527-539.

&&

52/50
Hazardous weather outlook, Jul 26, 5:00 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 26 2011

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CREATE AREAS OF FLASH FLOODING OVER AND NEAR RECENT BURN SCARS.
ELSEWHERE ACROSS NORTHERN AND CENTRAL NEW MEXICO...SCATTERED STORMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND MAY
PRODUCE LOCALIZED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ.

In the hours before

Special weather statement, Jul 26, 11:24 AM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1224 PM MDT TUE JUL 26 2011

NMZ506-507-261915-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
1224 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA COUNTY THROUGH 115
PM MDT...

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ACOMA PUEBLO...OR ABOUT 21
MILES SOUTHWEST OF LAGUNA PUEBLO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ACOMA PUEBLO...
SKYLINE-GANIPA...SAN FIDEL...MCCARTYS...ACOMITA...SEAMA...NORTH
ACOMITA VILLAGE AND ACOMITA LAKE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3517 10764 3484 10723 3470 10761 3480 10779
TIME...MOT...LOC 1824Z 213DEG 8KT 3483 10764
Special weather statement, Jul 26, 1:02 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT TUE JUL 26 2011

NMZ506-507-519-262045-
ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
202 PM MDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALENCIA...SOUTHEASTERN
CIBOLA AND EXTREME NORTHERN SOCORRO COUNTIES THROUGH 245 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTHEAST OF ACOMA PUEBLO...OR ABOUT 28
MILES SOUTH OF LAGUNA PUEBLO...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHEASTERN CIBOLA AND WESTERN VALENCIA COUNTIES.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3491 10742 3478 10697 3453 10723 3458 10744
TIME...MOT...LOC 2003Z 197DEG 10KT 3465 10730

The radar

The Albuquerque radar (KABX), 51 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bernalillo

When
July 26, 3:05 PM MST to 3:25 PM MST
Where
Bernalillo County, 3 mi NNW of Escabosa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.970, -106.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321782.